Get all your news in one place.
100's of premium titles.
One app.
Start reading
The Conversation
The Conversation
Melody White, Ph.D. Candidate in Pharmaceutical Sciences, University of Connecticut

Anesthesia can cause disturbing sexual hallucinations, leading to lasting psychological trauma

Having witnesses or recording devices during procedures requiring anesthesia could help prevent opportunities for sexual assault. Science Photo Library/Getty Images

Some patients can have vivid and detailed sexual hallucinations during anesthesia with sedative-hypnotic drugs like propofol, midazolam, diazepam and nitrous oxide. Some make suggestive or sexual comments or act out, such as grabbing or kissing medical professionals or touching themselves in a sexual way. Others awaken erroneously believing they were sexually assaulted. Why does this happen?

Doctors have long known that sedative-hypnotic drugs, which slow down brain activity to induce calm or sleep, can affect a patient’s perception of reality. A 1984 review of the drugs midazolam, ketamine and thiopental found that 18% of patients receiving anesthesia for a dental or medical procedure had a hard time distinguishing reality from fantasy during and shortly after administration. Similarly, a 1980 study found that around 14% of patients report some sexual dreaming or arousal while under anesthesia. It’s no surprise that together these two features of anesthesia could sometimes manifest in sexual hallucinations.

Sign up to read this article
Read news from 100's of titles, curated specifically for you.
Already a member? Sign in here
Related Stories
Top stories on inkl right now
One subscription that gives you access to news from hundreds of sites
Already a member? Sign in here
Our Picks
Fourteen days free
Download the app
One app. One membership.
100+ trusted global sources.